Myopathy: Any muscle diseases (non-specific)
Myalgia: Muscle ache or weakness without an increase in blood creatine kinase (CK) elevation.
Myositis: Muscle symptoms with an elevation of CK level up to 10 times the normal upper lab limit.
Rhabdomyolysis: Muscle symptoms associated with significant CK elevation of more than 10 times of the upper limit of normal and typically associated with myoglobinuria.
The complete exact mechanism is unknown but myotoxicity are related to several theories; membrane excitability, mitochondrial function, ubiquinone depletion, calcium homeostasis, apoptosis induction and genetic determinants.
Basically, there are multiple pathophysiology that are related to statin-induced myopathy.
Statins act selectively on HMG-CoA reductase enzymes that catalyze the conversion of HMG-CoA into mevalonate. Mevalonate is precursor for cholesterol synthesis as well as a number of isoprenoid intermediary metabolites. Isoprenoids may play critical roles in the posttranscriptional lipid modification of proteins, such as prenylation. The synthesis of the electron transport protein heme A, ubiquinone, glycoproteins, transfer RNA and small G-proteins involve in cell signaling and the attenuation of apoptosis may be impaired in isoprenoid deficiency. (Tomaszewski M et al, 2011)
Cholesterol is important to modulate membrane fluidity in various tissues including skeletal muscle. Fluidity of the membrane is related to the excitability of the membrane that is controlled by ionic channels of potassium, chloride and sodium. Animal study showed a dose-dependent reduction in chloride conductance in simvastatin treated animal. The resting membrane potential was not affected in these animals. (Tomaszewski M et al, 2011)
Mitochondrial dysfunction and ubiquinone depletion:
The mitochondrial theory is based on the fact that mevalonate production is disturbed by statin therapy. Mevalonate is precursor for cholesterol and CoQ10. CoQ10 deficiency is thought to be related to myopathy. Basically, CoQ10 is important as antioxidant in mitochondria and lipid membrane. It is also part of electron transport chain. Deficiency of it can disturb cellular respiration, resulting in muscle-related toxicities including rhabdomyolysis. (Tomaszewski M et al, 2011)
Data on the effect of statin therapy on intramuscular CoQ10 level is not clear. Moreover, the data on the level of intramuscular CoQ10 in patients with statin-associated myopathy is meager. Data related to mitochondrial dysfunction caused by statin and this effect may be exacerbated by exercise is inconsistent. (Tomaszewski M et al, 2011)
Impairment of calcium homeostasis:
Statin can decrease strength and increase cytosolic calcium by increasing both mitochondrial calcium permeability and sarcoplasmic reticulum (SR) release of calcium. Furthermore, statin can also reduce calcium ATPase (SERCA) activity in SR. According to Lorkowska et al. 2004, some isoprenoids would inhibit L-type calcium channels in vascular smooth muscle. This theory explains statin-induced calcium increase in the endothelium.
Simvastatin at therapeutic dose could lead to the increased in the release of intracellular calcium stores into cytoplasm in myofibers with a weak calcium efflux through the permeability pores. This can lead to mitochondrial membrane depolarization. On the other hand, massive releases of calcium into cytoplasm with chronic statin usage are related to myalgia and cramp.
Apoptosis is a programmed cell death. It is regulated and executed via specific signaling pathway. The pleiotropic properties of statin accounts for it’s ability to induce skeletal muscle apoptosis and myopathy in in vitro as well as in vivo studies. This dose-dependent process has been found in various tissues such as vascular smooth muscle cells (VSMC), endothelial cells, pericytes, rheumatoid synovial cells, myocytes and several cancer cells. Statin can reduce protein synthesis and the growth, fusion and differentiation of myoblast as well as resulting myoblast impairment of regeneration. However, in vitro studies, statin-induced apoptosis were inhibited by CoQ10 or bicarbonate. As mentioned before, statin can lead to the reduction in intracellular isoprenoids level. This might cause decrease in protein geranylgeranylation and/or farnesylation that could lead to elevated levels of cytosolic calcium and activation of the mitochondrial-mediated apoptotic signaling cascades. Other hypothesis related to the rise in caspase-3 levels as an early measure of apoptosis.
Basically, statins usage in combination with other drugs metabolized by cytochrome P450 can increase the risk of myotoxicities. This is thought to be due to the inhibition of glucuronidation pathway, a common metabolic pathway for statin biotransformation. Most statins are oxidized by cytochrome P450 enzymes in phase I metabolism. In phase II of metabolism, polymorphisms in uridine diphosphate (UDP)-glucuronosyl-transferase-1 (UGT-1) modify statin derivatives. Alteration of cellular uptake of statins is possible due to genetic variations of solute carrier organic anion (SLCO). Disease causing mutations such as McArdle disease, carnitine palmitoyl transferase II deficiency and myoadenylate deaminase deficiency are responsible for patients with myotoxicity who were heterozygotes or homozygous for the diseases mentioned above as shown by Vladiutiu et al. SLCO1B1 encodes the organic anion-transporting polypeptides OATP1B1 is responsible for the hepatic uptake of statins. Recent SEARCH study revealed strong association between intanstances of simvastatin myopathy and a common variant in a single gene SLCO1B1. In conclusion, there are various polymorphisms and disease-causing mutations that might predispose to statin-induced myopathy.
Risk factors of statin induced myopathy include elderly (especially in females), preexisting renal or hepatic impairment, hepatic fatty changes, hypothyroidism, trauma, heavy exercise and concomitant use of fibrates or corticosteroids.
Prevention of statin-induced myopathy is achievable if its risk factors are identified. According to PRIMO study, the major risk factors for muscle symptoms during high-dosage statin therapy are a personal or family history of muscle symptoms, cramps, hypothyroidism and elevated CK levels. Men have two-fold risk increase whilst women have three-fold increase risk of myopathy when they are prescribed with corticosteroids as well as shown in QResearch cohort study. Other risk factors include female gender, low body mass index, concomitant treatment with certain cytochrome P450 inhibitors, renal and hepatic dysfunction, diabetes mellitus type I changes in albumin and alpha-1 glycoprotein levels with subsequent changes in free concentrations levels of statins.
Statin myopathy is dose-related. The risk of CK elevation and muscle toxicity increases when the statin dose or statin systemic exposure increases. A higher dose of less-potent statins has more risk of myopathy than a lower dose of more potent statins. It is proposed that lipophilic statins such as simvastatin have higher risk of inducing myopathy due to its ability to cross the membrane of skeletal muscle passively and alter the membrane function. Hydrophilic statins such as pravastatin require multidrug resistant protein 2 to be transported into cells. Furthermore, the longer elimination half-life of statins might increase the risk of myopathy. Atorvastatin for example has longer half-life (15-30 h) compared to fluvastatin (0.5-2.3 h).
Clinical presentations include proximal muscle pain, weakness, myalgia, generalized aching, nocturnal cramping, diffuse or crampy pain and fatigue.
The recommended method is baseline testing of CK level to obtain references value.
The treatment of this adverse outcome depends on severity and CK levels. Patient who has tolerable myalgia without CK elevation could continue treatment at the same or reduced dose with careful monitoring. Statin should be discontinued when CK level increases or myalgia progresses into intolerable state. In case of rhabdomyolysis, statin discontinuation, intravenous hydration and alkalinization should be done.
Currently, the only effective treatment for statin-induced myopathy is the discontinuation of treatment. Furthermore, some clinicians might use different approaches such as low-dose statin treatment, alternate-day dose, or twice weekly dosing for statin with longer half-life. Other studies recommended the use of Vitamin D because its deficiency is related to myalgia symptom, but its efficacy has not been proven in any clinical trials.
1. RJ Rodine, AC Tibbles, PSY Kim, N Alikhan. Statin induced myopathy presenting as mechanical musculoskeletal pain observed in two chiropractic patients. J Can Chiropr Assoc 2010; 54(1).
2. Michal Tomaszewski, Karolina MS, Joanna T, Stanis3aw J, Czuczwar. Statin-induced myopathy. Pharmacological reports 2011,63, 859-866